Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 99, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 18, 2019, 1:01 PM CDT for Cherokee County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2019, 1:01 PM CDT (18:01 UTC)
- Expired
- May 18, 2019, 1:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 129 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 1:15 PM CDT | TSTM WND GST 60 | 2 Ne Treece, KS | 60 MPH WIND GUSTS AND DIME SIZE HAIL 4 MILES WEST OF BAXTER SPRINGS, KS. |
| May 18, 1:22 PM CDT | TSTM WND DMG | 1 E Riverton, KS | A TREE AND POWERLINE KNOCKED DOWN 1 MILE EAST OF RIVERTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 10:07 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 717 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 345 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
946
WUUS53 KSGF 181801
SVRSGF
KSC021-181845-
/O.NEW.KSGF.SV.W.0099.190518T1801Z-190518T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
101 PM CDT Sat May 18 2019
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Cherokee County in southeastern Kansas...
* Until 145 PM CDT.
* At 101 PM CDT, severe thunderstorms were located along a line
extending from near Chetopa to Miami, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Baxter Springs... Columbus...
Galena... Weir...
Lowell... Sherman...
Scammon... West Mineral...
Treece... Roseland...
Neutral... Melrose...
Riverton... Lawton...
Carona... Skidmore...
Hallowell... Sherwin...
Faulkner... Stippville...
This includes Interstate 44 near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 500 PM CDT for southeastern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3734 9507 3734 9502 3729 9462 3700 9462
3700 9507 3724 9508
TIME...MOT...LOC 1801Z 215DEG 26KT 3709 9509 3688 9488
HAIL...1.25IN
WIND...60MPH
$$
Terry3 follow-up statements
207
WWUS53 KSGF 181820
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
120 PM CDT Sat May 18 2019
KSC021-181845-
/O.CON.KSGF.SV.W.0099.000000T0000Z-190518T1845Z/
Cherokee KS-
120 PM CDT Sat May 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR CHEROKEE COUNTY...
At 118 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Columbus to near Treece, moving
north at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated. At 115 PM CDT...60 mph wind gusts and dime
sized hail were reported by Cherokee County Emergency
Management.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Baxter Springs... Columbus...
Galena... Weir...
Lowell... Sherman...
Scammon... West Mineral...
Treece... Roseland...
Neutral... Melrose...
Riverton... Lawton...
Carona... Skidmore...
Hallowell... Sherwin...
Faulkner... Stippville...
This includes Interstate 44 near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 500 PM CDT for southeastern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3734 9507 3734 9502 3729 9462 3700 9462
3700 9507 3724 9508
TIME...MOT...LOC 1818Z 197DEG 43KT 3711 9493 3707 9481
HAIL...1.25IN
WIND...60MPH
$$
Terry384
WWUS53 KSGF 181840
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
140 PM CDT Sat May 18 2019
KSC021-181845-
/O.CON.KSGF.SV.W.0099.000000T0000Z-190518T1845Z/
Cherokee KS-
140 PM CDT Sat May 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR EASTERN CHEROKEE COUNTY...
At 139 PM CDT, severe thunderstorms were located along a line
extending from near Scammon to 7 miles east of Columbus, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Baxter Springs... Columbus...
Galena... Weir...
Lowell... Scammon...
Roseland... Neutral...
Riverton... Lawton...
Skidmore... Crestline...
Stippville...
This includes Interstate 44 near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 500 PM CDT for southeastern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3724 9485 3732 9484 3729 9462 3700 9462
3702 9484 3713 9485
TIME...MOT...LOC 1839Z 221DEG 27KT 3724 9477 3718 9471
HAIL...1.00IN
WIND...60MPH
$$
Terry935
WWUS53 KSGF 181844
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
144 PM CDT Sat May 18 2019
KSC021-181853-
/O.EXP.KSGF.SV.W.0099.000000T0000Z-190518T1845Z/
Cherokee KS-
144 PM CDT Sat May 18 2019
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHEROKEE COUNTY WILL
EXPIRE AT 145 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 500 PM CDT for southeastern
Kansas.
LAT...LON 3724 9485 3732 9484 3729 9462 3700 9462
3702 9484 3713 9485
TIME...MOT...LOC 1843Z 215DEG 26KT 3726 9475 3720 9469
$$
TerryWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 12:37 PM CDT, 24 minutes earlier.
Area forecast discussion, May 18, 12:37 PM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1237 PM CDT Sat May 18 2019 .SHORT TERM...(Today and tonight) We certainly have a very difficult forecast ahead of us today as moisture and instability continues to increase within the Ozarks airmass. An upper level speed max will approach the region from the west, and force showers and thunderstorms. Given moisture levels that are two standard deviations above normal combined with synoptic large scale lift, I'm expecting rainfall rates to be tremendous in some of these storms today. Any locations that experiences a prolonged period of storms will need to be closely monitored for a flash flood risk. We will not be issuing a flood watch, since trying to pinpoint any areas that will receive excessive rain is proving to be difficult at this time. Therefore we utilized a super blend approach in populating the rainfall forecasts. However, I will say there are multiple models picking up on high rainfall rates, suggesting that localized amounts of over 3 inches will be possible through tonight. There will also be a risk for severe weather, with all modes possible. Utilizing a RAP environment/HRRR convective prog statistical approach in forecasting short term severe weather, we could receive a very busy episode of severe storms this afternoon. The longer the storms arrive, the more unstable we get, which will create a more volatile environment. It's quite possible that a 2nd round of storms develops across the region later tonight that will be associated with the main upper level cold core. As a matter of fact, we think it's highly likely, and a few of these storms could become organized as well. It's possible that we have some lingering rainfall across central Missouri early Sunday morning, however, most of the deep convection will have exited the Ozarks by Sunday morning. Overnight lows tonight will cool into the upper 50s to lower 60s. .LONG TERM...(Sunday through Friday) Other than some lingering showers in central Missouri Sunday morning, almost all locations will remain dry on Sunday. A drier continental airmass will spread across the region, bringing more comfortable weather. Highs on Sunday will warm into the 70s. Chilly conditions will follow Sunday night with lows ranging from the upper 40s to lower 50s. Another nice day is expected Monday, however, precipitation chances will increase Monday evening into Monday night as another storm system will be churning out west. It's possible that excessive rain will occur over the Osage Plains of southeast Kansas and west central Missouri, as many models are pinpointing the eastern Plains as an area that could receive five to seven inches of rain. WPC has a day 2 moderate risk area outlined over the eastern Plains. Medium range models sweep the main belt of forcing with this system through the rest of southern Missouri on Tuesday, which could force another episode of severe storms. Models have been persistent with developing a summertime high over the southeast region of the United States, with a left over baroclinic zone shaping up somewhere across the nations midsection. This could keep active weather alive across the Ozarks through the rest of next work week. I'm thinking we will see more changes in the models, so we won't get too confident in any particular solution at this point. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1229 PM CDT Sat May 18 2019 Line of convection currently approaching the area. Expect MVFR to occasional IFR conditions within the strongest convective cells and VFR conditions outside of the convective areas. Storms along the initial front of the line could be severe with large hail and strong winds possible. Storms are expected to move through the terminal areas by 01z and through the entire area by 03z. However...multiple rounds of showers and thunderstorms will be possible into the overnight period until the surface front moves through the area on Sunday morning. With the frontal passage...winds will gradually veer to a westerly direction and conditions will improve to VFR. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Cramer LONG TERM...Cramer AVIATION...Gaede
Hazardous weather outlook, May 18, 12:55 PM CDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1255 PM CDT Sat May 18 2019 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191800- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1255 PM CDT Sat May 18 2019 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. Limited non thunderstorm wind risk. DISCUSSION... A line of thunderstorms will move through extreme southeast Kansas and the Missouri Ozarks this afternoon into tonight. Many of these storms will become severe, capable of producing large hail and damaging wind gusts. Tornadoes will also be possible with some of the more intense thunderstorms. Along with the risk for severe weather, rainfall rates with these storms will be very high. Therefore, any locations that receive a prolonged period of heavy rain could experience localized flash flooding. Wind gusts to around 30 mph will be possible outside thunderstorm areas through the afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Another round of strong to severe thunderstorms may affect the region on Tuesday. There will also be some potential for flooding,mainly along and west of a line from Joplin to Osceola. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed across the area through the afternoon into early evening. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Gaede
In the hours before
Special weather statement, May 18, 10:48 AM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Springfield MO
1048 AM CDT Sat May 18 2019
KSZ097-101-181630-
Cherokee KS-Crawford KS-
1048 AM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEROKEE AND SOUTHWESTERN
CRAWFORD COUNTIES UNTIL 1130 AM CDT...
At 1047 AM CDT, Doppler radar was tracking a strong thunderstorm near
Chetopa, moving north-northeast at 45 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Sherman... Mccune...
West Mineral... Hallowell...
Brazilton... Greenbush...
Faulkner...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 500 PM CDT for southeastern
Kansas.
LAT...LON 3758 9508 3755 9488 3701 9499 3701 9507
3711 9508 3738 9507 3739 9509
TIME...MOT...LOC 1547Z 190DEG 38KT 3704 9517
TerrySpecial weather statement, May 18, 12:44 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Springfield MO
1244 PM CDT Sat May 18 2019
KSZ097-181815-
Crawford KS-
1244 PM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD COUNTY UNTIL 115 PM
CDT...
At 1243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cherokee, or 7 miles south of Girard, moving north at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pittsburg... Frontenac...
Girard... Arma...
Cherokee... Franklin...
Arcadia... Beulah...
Croweburg... Greenbush...
Ringo... Lone Oak...
Farlington... Brazilton...
Polk... Englevale...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 500 PM CDT for southeastern
Kansas.
LAT...LON 3767 9494 3767 9462 3761 9462 3734 9477
3734 9493 3738 9504
TIME...MOT...LOC 1743Z 190DEG 38KT 3740 9485
TerryThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 10:48 AM CDT | Special Weather Statement | SGF | Cherokee | 42 min |
| May 18, 12:44 PM CDT | Special Weather Statement | SGF | Crawford | 31 min |
| May 18, 1:13 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Cherokee, Crawford | 47 min |
| May 18, 1:55 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 65 min |
| May 18, 2:15 PM CDT | Areal Flood Advisory | SGF | Cherokee | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.